Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Topeka, KS

May 6, 2019Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2019, 6:53 PM CDT for Morris County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2019, 6:53 PM CDT (23:53 UTC)
Expired
May 6, 2019, 7:30 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Morris County, KS

The radar

The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS53 KTOP 062353
SVRTOP
KSC127-070030-
/O.NEW.KTOP.SV.W.0049.190506T2353Z-190507T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
653 PM CDT Mon May 6 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morris County in east central Kansas...

* Until 730 PM CDT.

* At 652 PM CDT, a severe thunderstorm was located over Parkerville,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Council Grove, Dwight and Council Grove Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for east central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 9667 3885 9664 3885 9650 3883 9650
      3882 9639 3874 9639 3874 9635 3861 9635
TIME...MOT...LOC 2352Z 270DEG 40KT 3874 9667 

HAIL...1.25IN
WIND...60MPH
 
$$

Baerg
2 follow-up statements
305 
WWUS53 KTOP 070001 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
701 PM CDT Mon May 6 2019

KSC127-070030-
/O.CON.KTOP.SV.W.0049.000000T0000Z-190507T0030Z/
Morris-
701 PM CDT Mon May 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN MORRIS COUNTY...

At 701 PM CDT, severe thunderstorms were located along a line
extending from Dwight to Wilsey, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Council Grove, Dwight and Council Grove Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for east central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 9667 3885 9664 3885 9650 3883 9650
      3882 9639 3874 9639 3874 9635 3861 9635
TIME...MOT...LOC 0001Z 271DEG 29KT 3883 9660 3864 9667 

HAIL...1.25IN
WIND...60MPH
 
$$

Baerg
021 
WWUS53 KTOP 070021
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
721 PM CDT Mon May 6 2019

KSC127-070031-
/O.EXP.KTOP.SV.W.0049.000000T0000Z-190507T0030Z/
Morris-
721 PM CDT Mon May 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRIS COUNTY
WILL EXPIRE AT 730 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 100 AM CDT for east central
Kansas.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Kansas.

LAT...LON 3862 9667 3885 9664 3885 9650 3883 9650
      3882 9639 3874 9639 3874 9635 3861 9635
TIME...MOT...LOC 0021Z 270DEG 40KT 3883 9633 3864 9640 

$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:34 PM CDT, 19 minutes earlier.

Area forecast discussion, May 6, 6:34 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
634 PM CDT Mon May 6 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Tuesday)
Issued at 350 PM CDT Mon May 6 2019

The region enters an active weather pattern starting late this
afternoon through tonight with severe weather and heavy rainfall
the main threats.

Early afternoon water vapor imagery depicted a quasi-zonal flow
WSW flow pattern across the Central Plains early this afternoon
with an upper level trough over the Northern Plains and low-
amplitude ridging across the Southwest Plateau. A cutoff low
making landfall over the California coast will produce a gradual
amplification of this zonal flow pattern throughout the course of
the period, with a more pronounced ridging and SW flow over the
High Plains. At the surface, early morning convection pushed the
effective baroclinic zone to along and south of the I-70 corridor,
but increasing southerly return flow and theta-e advection noted
in GOES-E PWAT imagery, visible satellite data, and surface
observations, will aid in lifting this relatively shallow
convergence zone back northward-- though how far northward remains
somewhat in question. The 19Z surface analysis shows that the
boundary has moved little in the last couple of hours, lending
credence to a more southerly solution taking the boundary to
around or just south of the I-70 corridor during peak heating.

Elevated multi-cell clusters with embedded supercell structures
developed around midday in north-central Kansas and south-central
Nebraska along the nose of the 500-1000 J/kg MUCAPE gradient and
have spread eastward along with this elevated instability/moisture
plume. Multiple reports of large hail have been received from
these storms This convection will aid in a southern reinforcement
and sharpening the boundary. This elevated convection should
persist for much of the afternoon and evening hours with
additional development further south and west closer to the nose
of the MLCAPE plume now located from Salina to Hays. The backing
of the low-level winds along the boundary has resulted in
effective helicity values rising to 200 to 400 m2/s2 and effective
shear values of 30-50 kts, and this environment should persist
and shift gradually east through the late afternoon and evening
hours.

Initially discrete supercells could develop within this corridor,
with a gradual upscale growth with merging cold pools later
tonight. With right-moving supercell motions paralleling the
boundary orientation, any storm that does ride this baroclinic
zone will have an increased risk for producing a tornado,
potentially on the longer-lived side. Additional convection
forming along the Front Range in response to an ejecting H500
shortwave will track eastward on the heels of this first round and
expend in coverage as it interacts with isentropic upglide over
the broad surface to H850 front. With PWATS of 1 to 1.5 inches and
increasing mid-level mixing ratios, the environment will be
primed for multiple rounds of training cells that could drop
several inches of rainfall during the late overnight hours. Have
increased QPF amounts along and south of the I-70 corridor to
account for this likelihood.

This convection may linger throughout the day on Tuesday, though
confidence decreases in its spatio-temporal characteristics. The
cold pools from this convection should usher the boundary
southward into southern Kansas, but more recent model runs are
hinting at the boundary lifting back northward towards the I-70
corridor as lee cyclogenesis intensifies on the Front Range
Tuesday afternoon. Should this latter solution transpire, we will
likely see a renewed severe weather threat along and south of I-70
tomorrow afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM CDT Mon May 6 2019

Tuesday night into Wednesday will continue to see active weather
across the region, with quieter weather to end the week.

Additional rounds of strong to severe thunderstorms are likely
along and south of the warm front Tuesday afternoon and evening
with similar hazards to this afternoon. Additional moisture
transport along and up the front will provide another round of
heavy rainfall Tuesday night into Wednesday morning with one final
round of showers and storms Wednesday afternoon and evening as
the main lee cyclone ejects northeastward. Severe weather will
once again be possible Wednesday afternoon and evening with the
track of the low dictating the threat for tornadoes. The pattern
then cools and dries out for the end of the week as high pressure
builds southward, with the next chance of precipitation coming
over the weekend as as frontal boundary moves through.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 634 PM CDT Mon May 6 2019

Confidence is low in the forecast because the models seem to be
all over the place with showers and storms. There does appear to
be a signal for a shortwave to lift through the area late tonight.
So the thinking is once the current convection passes through,
there will be a break for several hours. Then additional showers
and storms could overspread the area during the overnight hours.
Have removed the mention of precip by the late morning thinking
subsidence behind the shortwave will bring another break from the
precip. Again this is a low confidence forecast and likely will be
amended.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Wednesday night for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Wolters
Hazardous weather outlook, May 6, 3:56 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 PM CDT Mon May 6 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-072100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 PM CDT Mon May 6 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms are possible this afternoon and
tonight. A few of the storms may be severe with large hail and
damaging winds the main hazards. Tornadoes are also possible this
afternoon and evening along and south of Interstate 70.
Widespread heavy rainfall may lead to flash flooding tonight as
soils remain saturated across the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be multiple chances for showers and thunderstorms,
some of which may be strong to severe, Tuesday and continuing
through the middle of the week. Given the wet antecedent
conditions, the risk for flash flooding as well as flooding along
creeks and streams will continue through Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Local storm report, May 6, 6:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     5 SSE VOLLAND           38.88N 96.36W
05/06/2019  E70 MPH          WABAUNSEE          KS   PUBLIC

            60 TO 70 MPH WIND GUSTS.

&&

ACH
Local storm report, May 6, 6:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     MCFARLAND               39.06N 96.24W
05/06/2019  E60 MPH          WABAUNSEE          KS   TRAINED SPOTTER

            ALSO LOTS OF HAIL UP TO DIME SIZE.

&&

ACH
Local storm report, May 6, 6:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     ESKRIDGE                38.86N 96.10W
05/06/2019  E70 MPH          WABAUNSEE          KS   TRAINED SPOTTER

            65 TO 70 MPH WIND GUSTS.

&&

ACH
Local storm report, May 6, 6:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             3 W LATIMER             38.74N 96.91W
05/06/2019  E1.00 INCH       MORRIS             KS   TRAINED SPOTTER

&&

ACH
Local storm report, May 6, 6:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     5 W BURLINGTON          38.20N 95.83W
05/06/2019  E70 MPH          COFFEY             KS   LAW ENFORCEMENT

            60-70 MPH WINDS REPORTED BY DEPUTY.

&&
Local storm report, May 6, 6:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             WOODBINE                38.79N 96.95W
05/06/2019  E0.88 INCH       DICKINSON          KS   PUBLIC

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:34 PM CDTSpecial Weather StatementTOPBrown, Nemaha56 min
May 5, 8:07 PM CDTSpecial Weather StatementTOPRepublic38 min
May 5, 8:08 PM CDTSpecial Weather StatementTOPBrown, Nemaha37 min
May 5, 8:11 PM CDTSpecial Weather StatementTOPCloud49 min
May 5, 8:33 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington57 min
May 5, 8:35 PM CDTSpecial Weather StatementTOPNemaha25 min
May 5, 8:37 PM CDTSevere Thunderstorm WarningTOPCloud53 min
May 5, 8:44 PM CDTSpecial Weather StatementTOPBrown, Nemaha31 min
May 5, 9:01 PM CDTSevere Thunderstorm WarningTOPCloud29 min
May 5, 9:11 PM CDTSpecial Weather StatementTOPWashington64 min
May 5, 9:28 PM CDTSevere Thunderstorm WarningTOPCloud23 min
May 5, 9:49 PM CDTSpecial Weather StatementTOPMarshall56 min
May 5, 10:34 PM CDTSpecial Weather StatementTOPGeary, Pottawatomie, Riley56 min
May 5, 10:49 PM CDTRiver Flood WarningTOPRiley9 hr
May 6, 3:50 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more68 hr
May 6, 1:08 PM CDTSpecial Weather StatementTOPRepublic52 min
May 6, 1:13 PM CDTSevere Thunderstorm WarningTOPRepublic31 min
May 6, 1:19 PM CDTSpecial Weather StatementTOPCloud26 min
May 6, 2:00 PM CDTSpecial Weather StatementTOPRepublic60 min
May 6, 2:10 PM CDTSpecial Weather StatementTOPWashington35 min
May 6, 2:21 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington27 min
May 6, 3:02 PM CDTSpecial Weather StatementTOPRepublic43 min
May 6, 3:12 PM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 6, 3:15 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington30 min
May 6, 3:39 PM CDTSpecial Weather StatementTOPMarshall36 min
May 6, 3:42 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington48 min
May 6, 4:05 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington55 min
May 6, 4:18 PM CDTSpecial Weather StatementTOPNemaha42 min
May 6, 4:33 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa42 min
May 6, 4:44 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley46 min
May 6, 4:53 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley37 min
May 6, 5:09 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary51 min
May 6, 5:28 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee47 min
May 6, 5:30 PM CDTSpecial Weather StatementTOPPottawatomie30 min
May 6, 5:36 PM CDTSevere Thunderstorm WarningTOPDickinson54 min
May 6, 5:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris29 min
May 6, 5:50 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Riley, Wabaunsee40 min
May 6, 5:54 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee36 min
May 6, 6:12 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris63 min
May 6, 6:19 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee41 min
May 6, 6:25 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee50 min
May 6, 6:28 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee32 min
May 6, 6:33 PM CDTSevere Thunderstorm WarningTOPDickinson57 min
May 6, 6:53 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.